Hail, Addison
- When
- May 9, 3:22 PM EST
- Where
- Addison County, Bridport
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.980, -73.320
Nickel size hail reported.
On May 9th, a surface low and cold front moved from the Great Lakes across northern New York and Vermont, along a stationary boundary draped across the Adirondacks and central Vermont. This stationary boundary separated the cool, moist and stable air to the north, from the warm, moist and unstable air south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
On May 9th, a surface low and cold front moved from the Great Lakes across northern New York and Vermont, along a stationary boundary draped across the Adirondacks and central Vermont. This stationary boundary separated the cool, moist and stable air to the north, from the warm, moist and unstable air south. In addition a long-lived, strong mid-level shortwave and associated thunderstorm complex traveled across the Great Lakes and along this boundary across Vermont during the afternoon hours.
Severe thunderstorms and a developing squall line produced large hail up to an inch in diameter as well as damaging winds that knocked down trees and power lines to portions of central Vermont, especially the Middlebury vicinity. In addition, an EF1 tornado developed and briefly touched down in advance of the squall line in the town of Washington (Orange county). Some structural damage occurred to an apartment roof, school awning and destroyed a 60 foot hoop barn made of fabric and steel tubing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 9, 3:04 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 404 PM EDT SAT MAY 9 2009 .SYNOPSIS... A STRONG SURFACE COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE NORTH COUNTRY THROUGH THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH STRONG GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING. ON SUNDAY...MUCH COLDER TEMPERATURES CAN BE EXPECTED WITH BREEZY NORTHWEST WINDS AND SCATTERED RAIN SHOWERS. THE BELOW NORMAL TEMPERATURES WILL CONTINUE INTO MONDAY...BEFORE A SLOW WARMING TREND DEVELOPS TOWARD THE MID OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 400 PM EDT SATURDAY...BIG CONCERN FOR THE NEAR TERM IS ONGOING CONVECTION ACROSS NORTHERN NEW YORK AND VERMONT...AS WELL AS POTENTIAL FOR MORE STORMS LATER THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR NORTHERN NEW YORK AND THE WESTERN EDGE OF VERMONT. AND ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT TILL 10 PM EASTERN AND NORTHERN VERMONT. MAIN THREAT APPEARS TO BE HIGH WINDS...BUT SMALL HAIL IS ALSO POSSIBLE. VORT STRENGTHENS AND CONTINUES TO MOVE EAST FROM GREAT LAKES REGION ACROSS LAKE ONTARIO AND TOWARDS SAINT LAWRENCE VALLEY. ANOTHER VORT WILL CROSS THE AREA TONIGHT...BRINGING ANOTHER ROUND OF CONVECTION TO THE AREA. WITH BEST WINDS LOCATED AT AND ABOVE 500 MB AND LIMITED LOW LEVEL SHEAR...THESE STORMS WILL CONTINUE TO BE PULSE LIKE IN NATURE. A FEW STORMS MAY BE ABLE TO GET ORGANIZED AND PRODUCE SUPERCELLS. WITH SECOND VORT CROSSING THE AREA ALTHOUGH THE ATMOSPHERE WILL BE PRETTY WELL WORKED OVER...BETTER DYNAMICS DO EXIST WITH THIS FEATURE...AS WELL AS SOME COOLING ALOFT. SLIGHTLY STRONGER WIND PROFILES MAY PRODUCE SEVERAL LOW TOP BOWING LINE SEGMENTS. OVERNIGHT...A STRONG SURFACE COLD FRONT WILL PUSH ACROSS OUR CWA AND TEMPERATURES WILL DROP QUICKLY. THIS WILL CUT OFF ANY SUSTAINING TSRA. SHOWERS WILL CONTINUE OVERNIGHT WITH MOIST CYCLONIC FLOW. LOWS WILL NOT DROP VERY MUCH WITH MOIST LOW LEVELS AND LOTS OF CLOUD COVER. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 400 PM EDT SATURDAY...SURFACE LOW WILL CONTINUE TO PUSH NORTH AND EAST OF THE AREA SUNDAY AND CAA KICKS IN BEHIND IT. MOIST CYCLONIC FLOW WILL ENCOURAGE CONTINUED SHOWERS...AND SOME ENHANCEMENT IN THE UPSLOPE REGIONS OF THE DACKS AND GREENS. LOW AND MID LEVELS WILL HAVE PLENTY OF MOISTURE FOR THE CONTINUING SHOWERS THROUGH THE DAY AND INTO SUNDAY NIGHT. SUNDAY WILL BE VERY COOL WITH HIGHS ONLY IN THE LOWER 50S IN THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS...AND UPPER 40S IN THE HIGHER ELEVATIONS. SHOWERS WILL CONTINUE OVERNIGHT WITH THE CONTINUED MOIST CYCLONIC FLOW...AND OVERNIGHT THE RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS IN THE HIGHER ELEVATIONS. DURING THE DAY MONDAY NW FLOW CONTINUES WITH SEVERAL WEAK EMBEDDED VORTS...ALTHOUGH BEST DEEP LAYER OF MOISTURE WILL SHIFT EAST OF THE AREA. HAVE CONTINUED TO MENTION CHANCE FOR SHOWERS...MAINLY IN THE UPSLOPE REGIONS WITH STRONG NW FLOW. SHOWERS WILL END DURING MONDAY AFTERNOON AND DRY CONDITIONS CONTINUE FOR MONDAY NIGHT. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 400 AM EDT SATURDAY...THE EXTENDED PERIOD STARTS OUT DRY AS HIGH PRESSURE BUILDS OVER THE FORECAST AREA TUESDAY AND LINGERS THROUGH WEDNESDAY. THE HIGH WILL MOVE OFFSHORE WEDNESDAY NIGHT PLACING THE REGION IN SOUTHWEST FLOW. THE CHANCES FOR PRECIPITATION WILL INCREASE WEDNESDAY NIGHT AS WELL AS A COLD FRONT MOVES ACROSS THE GREAT LAKES AND REACHES THE FORECAST AREA THURSDAY AFTERNOON. AS SUCH...TEMPERATURES WILL BE AROUND 5 DEGREES COOLER THURSDAY THAN WEDNESDAY. HIGH PRESSURE FAIR WEATHER WILL RETURN BY FRIDAY MORNING. A COUPLE OF WEAK UPPER SHORTWAVES WILL TRAVERSE ACROSS THE AREA FRIDAY AND SATURDAY WITH JUST A SLIGHT CHANCE OF A SHOWER. OTHERWISE...DRY WITH NEAR SEASONABLE TEMPERATURES FOR THE END OF THE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...VFR/MVFR WITH SCATTERED IFR THROUGH THIS AFTERNOON AND INTO THIS EVENING AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE FORECAST AREA. ALL SITES WILL SEE THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH MAY INCLUDE SMALL HAIL AND GUSTY WINDS AT TIMES. CEILINGS WILL DROP TO AROUND 1000 FT IN ANY THUNDERSTORMS...BELOW 1000 FT AT KSLK...AND VISIBILITY TO 2SM. ALTHOUGH THUNDERSTORMS WILL COME TO AN END AFTER 23Z...SHOWERS AND MVFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE OVERNIGHT...ESPECIALLY AT THE MOUNTAIN SITES. WINDS WILL BECOME GUSTY THIS EVENING AHEAD OF APPROACHING COLD FRONT...EVENTUALLY TURNING TO THE NORTHWEST EARLY SUNDAY MORNING. OUTLOOK 12Z SUNDAY THROUGH THURSDAY... SUN/SUN NGT...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. WLY WINDS 10-20 MPH DURING THE DAY SUN. MONDAY/MONDAY NGT...PERIODS OF MVFR CONDITIONS /MAINLY DUE TO CIGS/ WITH SCT -RW POSSIBLE. TUESDAY/WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE BUILDING ACROSS THE NERN CONUS. LIGHT WINDS. WEDNESDAY NGT/THURSDAY...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...NEILES NEAR TERM...NEILES SHORT TERM...NEILES LONG TERM...MB AVIATION...BANACOS/MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 346 PM EDT SAT MAY 9 2009 NYZ026>031-034-035-087-VTZ001-005-009-011-017>019-102000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 346 PM EDT SAT MAY 9 2009 ...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VTZ002>004-006>008-010-012-016-102000- WESTERN FRANKLIN-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE- WINDSOR-EASTERN FRANKLIN- 346 PM EDT SAT MAY 9 2009 ...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANY REPORTS OF HAIL...WIND GUSTS...AND RAINFALL ASSOCIATED WITH THUNDERSTORMS WILL GREATLY BE APPRECIATED. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 139 PM EDT SAT MAY 9 2009 NYZ026-029-087-091845- NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG... POTSDAM...GOUVERNEUR 139 PM EDT SAT MAY 9 2009 ...STRONG STORMS MOVING INTO SAINT LAWRENCE COUNTY NEW YORK... AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING INTO WESTERN SAINT LAWRENCE COUNTY IN NORTHERN NEW YORK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH...AND WILL AFFECT LOCATIONS SUCH AS GOUVERNEUR...POTSDAM..AND MASSENA THROUGH 230 PM. THESE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING...ESPECIALLY OVER SOUTHERN PORTIONS OF SAINT LAWRENCE COUNTY. IF YOU ARE OUTDOORS...SEEK SHELTER INSIDE A BUILDING AS THESE STORMS APPROACH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES ON THIS WEATHER SITUATION. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 305 PM EDT SAT MAY 9 2009 NYZ028-030-031-034-035-VTZ005-092000- WESTERN CHITTENDEN-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...SARANAC LAKE AND WILLSBORO 305 PM EDT SAT MAY 9 2009 AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTH OF WAWBEEK...MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE 6 MILES SOUTH OF RAY BROOK BY 320 PM...NEAR LAKE PLACID BY 330 PM...NEAR KEENE...UPPER JAY BY 340 PM AND NEAR DEERHEAD BY 400 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 318 PM EDT SAT MAY 9 2009 NYZ028-030-031-034-035-092015- EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...SARANAC LAKE AND WILLSBORO 318 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORM OVER RAINBOW LAKE NEW YORK... AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RAINBOW LAKE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR FRANKLIN FALLS...VERMONTVILLE BY 330 PM...NEAR WILMINGTON...6 MILES SOUTH OF HAWKEYE BY 350 PM...NEAR CLINTONVILLE BY 410 PM AND 6 MILES NORTH OF DEERHEAD BY 420 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
406 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL NEWCOMB 43.97N 74.17W
05/09/2009 E0.75 INCH ESSEX NY AMATEUR RADIO
REPORTED AT NEWCOMB VISITOR CENTER
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 3 SSW MORIAH 44.01N 73.52W
05/09/2009 E0.75 INCH ESSEX NY TRAINED SPOTTER
&&
LAHIFFThe Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Nickel size hail reported.
Numerous reports of trees and power lines down as well as closed roads due to thunderstorm winds across Middlebury as well as scattered reports in Whiting and Cornwall.
One inch diameter reported.
A brief EF1 tornado touched down in the town of Washington that snapped and uprooted trees, partially ripped off roof from apartment building, damaged school awning and destroyed steel truss and fabric cow barn.
State Police reported trees down by thunderstorm winds.
Trees reported downed by thunderstorm winds.
Penny size hail reported.
A large maple tree, 15 inches in diameter, fell by thunderstorm winds.
State Police report trees downed by thunderstorm winds.
Several 8-10 inch diameter trees downed by thunderstorm winds along Route 25 between East Corinth and Waits River, reported by retired NWS employee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyThe tornado archive for Vermont, 2009Warnings in Vermont, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161839, 161841, 161850, 161844, 161852, 161847, 161851, 161855, 161857, 161859.